Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 62, NWS Goodland, KS

September 21, 2023Norton County, Kansas

NWS Goodland, KS issued this tornado warning at Sep 21, 2023, 8:52 PM CDT for Norton County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2023, 8:52 PM CDT (01:52 UTC)
Expired
Sep 21, 2023, 9:15 PM CDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Norton County, KS

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 9:00 PM CDTTSTM WND GST 6011 N Norton, KSDelayed report received via social media of an estimated 60 mph thunderstorm wind gusts as well as pea to marble sized hail at location. Time is radar estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 2:51 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WFUS53 KGLD 220152
TORGLD
KSC137-220215-
/O.NEW.KGLD.TO.W.0062.230922T0152Z-230922T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
852 PM CDT Thu Sep 21 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northern Norton County in northwestern Kansas...

* Until 915 PM CDT.

* At 851 PM CDT, a confirmed tornado was located 7 miles northwest of
  Norton, moving east at 15 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Norton around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3973 9973 3984 10009 4000 10004 4000 9966
TIME...MOT...LOC 0151Z 281DEG 15KT 3991 9998 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

024
1 follow-up statement
818 
WWUS53 KGLD 220214
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
914 PM CDT Thu Sep 21 2023

KSC137-220223-
/O.EXP.KGLD.TO.W.0062.000000T0000Z-230922T0215Z/
Norton KS-
914 PM CDT Thu Sep 21 2023

...THE TORNADO WARNING FOR NORTHERN NORTON COUNTY WILL EXPIRE AT 915
PM CDT...
    
The tornado threat has diminished and the Tornado Warning will be 
allowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas.

LAT...LON 3973 9973 3984 10009 4000 10004 4000 9966
TIME...MOT...LOC 0213Z 281DEG 15KT 3989 9987 

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 6:38 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 21, 6:38 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
538 PM MDT Thu Sep 21 2023

.SHORT TERM...(This evening through Friday night)
Issued at 122 PM MDT Thu Sep 21 2023

Synoptic Overview: Cyclonic flow aloft will prevail over the
Intermountain West and central Rockies in this period, as an upper
level low.. situated over southeastern Oregon at 12Z this
morning.. meanders in place (today), then progresses eastward
across southern Idaho (Fri) and Wyoming (Fri night).

Today-Tonight: Diffluent flow aloft in the lee of the Rockies
will persist through tonight.. anchoring a broad lee cyclone over
eastern CO and extreme western KS. Primary forecast concern in
this period revolves around convective development/coverage this
afternoon and evening. Latest observational and mesoanalysis data
suggest that forcing this aft/eve will primarily be confined to
the lower-levels.. e.g. convergence invof a dryline extending
(roughly) from Imperial, NE to Oberlin and Quinter, KS at 19Z.
Considerable model-to-model and run-to-run variability persists
with regard to simulated reflectivity forecasts via convection
allowing guidance this aft/eve.. as one would expect in a pattern
characterized by weak synoptic forcing. Recent satellite, radar
and mesoanalysis trends suggest that convective development is
(relatively) more likely to occur along northern portions of the
dryline (invof McCook, Oberlin, Norton).. where moisture pooling
(850mb dewpoint maxima ~14-16C) will assist in the erosion of
lingering convective inhibition around and shortly after peak
heating (~22-23Z). Along and east of the dryline, where rich low-
level moisture (850mb dewpoints 12-16C) and steep (8-8.5 C/km)
mid-level lapse rates are yielding strong instability (2000-3000
J/kg MLCAPE) -- amidst a kinematic environment characterized by
backed low-level flow and 35-40 knots of effective deep layer
shear -- expect a potential for robust supercells capable of
producing all hazards, mainly in the 22-03Z time frame.

Fri-Fri night: Rich low-level moisture is progged to shift east
and north of the Tri-State area in this period.. as the
aforementioned lee cyclone shifts eastward from CO into western
KS. At this time, all available guidance suggests that dry
conditions will prevail.

.LONG TERM...(Saturday through Thursday)
Issued at 119 PM MDT Thu Sep 21 2023

This part of the forecast will be relatively tranquil.  The upper
level flow may be from the northwest or southwest, depending on
where the ridge axis of the strengthening upper level high
pressure will be. As the ridge continues to intensify mid next
week, there is a potential a weak short wave trough may form over
the forecast area around the periphery of the ridge.

Looking at the GEFS and ECMWF members, there is a very low
probability for rainfall to occur and most of that probability is
east of the forecast area.  Have low confidence these chances for
rainfall will materialize given the strengthening ridge.

Otherwise the end of next week could be breezy given the breezy low
level winds over the Central Plains.

Regarding fire weather potential, Saturday continues to looking
interesting.  As the relative humidity falls through the afternoon,
so does the northwest wind.  In similar past patterns, this has not
proven to be a critical fire weather day due to the winds not
lasting long enough before becoming lighter.

Temperatures will gradually warm to seasonal values after the cold
front moves through early Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 538 PM MDT Thu Sep 21 2023

Storms are moving through the region and are impacting KMCK. These
storms are not expected to impact the KGLD site directly. At KMCK
gusty winds, low ceilings and rain reducing visibility that are
impacting flight categories are expected to continue, as least
temporarily, until around 4Z. LLWS is also expected to start up
around 2Z. Models are showing different types of LLWS, but 35 kts
from the south-southeast at around 500 feet AGL seem to be the most
likely. Fog and/or low stratus is expected around 12Z. Visibility
currently looks to remain above 5SM, but cloud bases may drop to 700
feet AGL.

At KGLD, some gusty winds are still expected through most of the
night. An outflow boundary from the KMCK storms is expected to hit
KGLD around 2Z and will cause winds to come from the southeast.
Around 10Z, stratus will begin advecting into the area and could
lower cloud bases to 500 feet AGL by 12Z. Once the sun comes up, the
stratus will slowly begin to lift. VFR conditions should return by
15Z and 17Z for KGLD and KMCK respectively.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Vincent
LONG TERM...JTL
AVIATION...CA
Hazardous weather outlook, Sep 21, 4:08 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
308 PM MDT Thu Sep 21 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
308 PM MDT Thu Sep 21 2023 /408 PM CDT Thu Sep 21 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Tornado Watch is in effect for portions northwest Kansas and
southwest Nebraska until 9 PM MDT, 10 PM CDT this evening. All
thunderstorm hazards are possible this afternoon and evening
including large hail, winds in excess of 60 mph, localized flash
flooding, and a tornado or two.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Near critical to critical fire weather conditions are anticipated in
far eastern Colorado and far western Kansas Friday afternoon, mainly
along and west of a line from St. Francis to Tribune. Caution should
be used if burning outdoors.

Elevated to critical fire weather conditions are possible along and
west of Kansas Highway 25 Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Sep 21, 7:35 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
635 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Rain             3 W Danbury             40.04N 100.46W
09/21/2023  M1.83 inch       Red Willow         NE   Mesonet

            Storm total so far.

&&

JN
Local storm report, Sep 21, 7:43 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
643 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Rain             3 W Danbury             40.04N 100.46W
09/21/2023  M1.83 inch       Red Willow         NE   Mesonet

            Storm total so far.

0621 PM     Flood            Mccook                  40.21N 100.63W
09/21/2023                   Red Willow         NE   Law Enforcement

            McCook Dispatch reported several streets
            flooded along with Barnet Park and basements
            in several homes in the McCook area.

0611 PM     Hail             Danbury                 40.04N 100.41W
09/21/2023  E1.75 inch       Red Willow         NE   Trained Spotter

            Trained spotter reported gold ball sized
            hail in Danbury.

0606 PM     Rain             5 W Mccook              40.21N 100.71W
09/21/2023  M2.71 inch       Red Willow         NE   Mesonet

            Corrects previous rain report from 5 W
            Mccook. Storm total so far...updated.

0605 PM     Rain             2 SSW Mccook            40.17N 100.64W
09/21/2023  M2.10 inch       Red Willow         NE   Mesonet

            Corrects previous rain report from 2 SSW
            Mccook. Corrects previous rain report from 2
            SSW Mccook. Storm total so far...updated.

0600 PM     Tstm Wnd Gst     7 NNW Danbury           40.13N 100.48W
09/21/2023  M63 MPH          Red Willow         NE   Mesonet

            Gust recorded 8SSW of Indianola, NE. Unable
            to find specific site ID.

0540 PM     Tstm Wnd Gst     8 SSW Indianola         40.14N 100.49W
09/21/2023  M51 MPH          Red Willow         NE   Mesonet

            Corrects previous tstm wnd gst report from 8
            SSW Indianola. Sustained at 42 mph.

0516 PM     Hail             8 SE Mccook             40.11N 100.52W
09/21/2023  M1.00 inch       Red Willow         NE   Trained Spotter

0500 PM     Hail             1 E Mccook              40.20N 100.61W
09/21/2023  E0.88 inch       Red Willow         NE   Public

            Pea to nickel sized.

0443 PM     Tstm Wnd Gst     2 E Mccook              40.20N 100.58W
09/21/2023  M48 MPH          Red Willow         NE   ASOS

            The ASOS in McCook, NE (KMCK) measured a
            wind gust of 48 mph at 2243 UTC.

0430 PM     Hail             1 SW Mccook             40.20N 100.63W
09/21/2023  M1.25 inch       Red Willow         NE   Trained Spotter

            Hail on the ground ranged from nickel to
            half dollar sized.

0400 PM     Tstm Wnd Gst     9 SSE Culbertson        40.11N 100.75W
09/21/2023  M81 MPH          Red Willow         NE   Mesonet

            CWOP station 9.5 miles SW McCook.

0357 PM     Funnel Cloud     4 E Culbertson          40.22N 100.76W
09/21/2023                   Red Willow         NE   Storm Chaser

            Relayed via Dispatch in Red Willlow county.
            Right on the county line.

0351 PM     Hail             1 ENE Culbertson        40.23N 100.82W
09/21/2023  M1.50 inch       Hitchcock          NE   Trained Spotter

0346 PM     Rain             6 WNW Culbertson        40.27N 100.93W
09/21/2023  M2.57 inch       Hitchcock          NE   Mesonet

            Storm Total.

0343 PM     Hail             Culbertson              40.23N 100.84W
09/21/2023  E1.50 inch       Hitchcock          NE   Public

            Public report of 1.5 inch hail becoming
            heavy rain.

0340 PM     Hail             Culbertson              40.23N 100.84W
09/21/2023  M1.75 inch       Hitchcock          NE   Trained Spotter

0320 PM     Funnel Cloud     5 W Culbertson          40.23N 100.93W
09/21/2023                   Hitchcock          NE   Law Enforcement

            Dispatch reported seeing a funnel cloud from
            their office.

0250 PM     Hail             8 WNW Culbertson        40.28N 100.96W
09/21/2023  E2.50 inch       Hitchcock          NE   Trained Spotter

            Spotter driving a semi on Highway 6 ran into
            storm and had hail ranging from ping pong to
            tennis ball. Time approx by radar.

&&
Local storm report, Sep 21, 7:47 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
647 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Rain             3 W Danbury             40.04N 100.46W
09/21/2023  M2.00 inch       Red Willow         NE   Mesonet

            Corrects previous rain report from 3 W
            Danbury. Storm total so far...updated.

&&

JN
Local storm report, Sep 21, 7:50 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
650 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Rain             5 N Danbury             40.10N 100.40W
09/21/2023  M2.00 inch       Red Willow         NE   Mesonet

&&

JN
Local storm report, Sep 21, 7:54 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
654 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Rain             6 WNW Culbertson        40.27N 100.93W
09/21/2023  M2.93 inch       Hitchcock          NE   Mesonet

            Corrects previous rain report from 6 WNW
            Culbertson. Storm Total...updated.

&&

JN
Special weather statement, Sep 21, 8:18 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
818 PM CDT Thu Sep 21 2023

KSZ002-003-220145-
Rawlins KS-Decatur KS-
818 PM CDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RAWLINS AND
SOUTHWESTERN DECATUR COUNTIES THROUGH 845 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rexford, or 19 miles southeast of Atwood, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Rawlins and southwestern Decatur Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas.

&&

LAT...LON 3969 10046 3957 10065 3957 10090 3960 10095
      3987 10073
TIME...MOT...LOC 0118Z 220DEG 17KT 3961 10080

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:30 PM CDTFlash Flood WarningGLDDecatur2 hr
Sep 21, 7:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton62 min
Sep 21, 8:17 PM CDTSevere Thunderstorm WarningGLDDecatur28 min
Sep 21, 8:18 PM CDTSpecial Weather StatementGLDDecatur27 min
Sep 21, 9:13 PM CDTSevere Thunderstorm WarningGLDNorton62 min
Sep 21, 9:16 PM CDTSevere Thunderstorm WarningGLDDecatur29 min
Sep 21, 9:21 PM CDTFlash Flood WarningGLDNorton2 hr
Sep 21, 9:44 PM CDTSevere Thunderstorm WarningGLDDecatur31 min
Sep 21, 10:14 PM CDTSevere Thunderstorm WarningGLDNorton46 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.